Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 93, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 22, 2024, 12:14 PM MST for Pima County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2024, 12:14 PM MST (19:14 UTC)
- Expired
- Aug 22, 2024, 3:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 9 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 1:34 PM MST | FLASH FLOOD | 20 Se Tucson, AZ | Road closed at Davidson and Sahuarita due to flooding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 2096 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105
WGUS55 KTWC 221914
FFWTWC
AZC019-222215-
/O.NEW.KTWC.FF.W.0093.240822T1914Z-240822T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1214 PM MST Thu Aug 22 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
East Central Pima County in southeastern Arizona...
* Until 315 PM MST.
* At 1214 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1.5 and 2 inches of rain have fallen. Additional rainfall amounts
of 0.5 to 1 inch are possible in the warned area. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Vail and along I-10 between mile markers 281 and 292.
This includes the following Flash Flood Prone Locations...
Calle Rinconada Rd from Andrada Rd to Sahuarita Rd.
This includes the following highways...
Interstate 10 between mile markers 281 and 292.
Route 83 between mile markers 50 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3187 11062 3190 11070 3199 11071 3205 11069
3208 11062 3208 11056 3203 11052 3196 11051
3190 11054
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KM2 follow-up statements
573
WGUS75 KTWC 222042
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
142 PM MST Thu Aug 22 2024
AZC019-222215-
/O.CON.KTWC.FF.W.0093.000000T0000Z-240822T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
142 PM MST Thu Aug 22 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST THIS
AFTERNOON FOR EAST CENTRAL PIMA COUNTY...
At 142 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1.5 and 2 inches of rain have fallen. Additional rainfall amounts of
0.5 to 1 inch are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Vail.
This includes the following Flash Flood Prone Locations...
Calle Rinconada Rd from Andrada Rd to Sahuarita Rd.
This includes the following highways...
Interstate 10 between mile markers 281 and 292.
Route 83 between mile markers 50 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3208 11056 3203 11052 3196 11051 3190 11054
3187 11062 3190 11070 3199 11071 3205 11069
3208 11062
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
GLZ605
WGUS75 KTWC 222214
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
314 PM MST Thu Aug 22 2024
AZC019-222224-
/O.EXP.KTWC.FF.W.0093.000000T0000Z-240822T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
314 PM MST Thu Aug 22 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MST THIS AFTERNOON FOR
EAST CENTRAL PIMA COUNTY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
&&
LAT...LON 3208 11056 3203 11052 3196 11051 3190 11054
3187 11062 3190 11070 3199 11071 3205 11069
3208 11062
$$
GLZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 9:21 AM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 22, 9:21 AM MST, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 921 AM MST Thu Aug 22 2024 .SYNOPSIS...Scattered thunderstorms this afternoon and evening, mainly east of Sells. Heavy rain, strong wind gusts, and small hail will be possible with any thunderstorm. Thunderstorm chances become more isolated and shift east of Tucson Friday through the weekend. High temperatures near to slightly above normal through the forecast period. && .UPDATE... Moving in from the south, an MCV makes its way through Cochise county heading to the northeast. Unlike yesterday, this MCV is not bringing with it storms and showers, just a blanket of clouds. West of Cochise county, skies are mostly clear other than some high clouds that are generally dissipating. Moisture continues to stick around today with PWATs around 1.5-1.6 inches west of Tucson and 1-1.5 inches east of Tucson. There will be a fair bit of instability today with CAPE values around 2000 J/kg and DCAPE around 900-1200 J/kg. There will not be as much shear today as observed yesterday but still 15-25 knots from surface to 6 kilometers. Convection will be focused from Kitt Peak eastward and will begin developing around 1-2 PM MST starting out scattered becoming more widespread as the afternoon progresses. Storms will taper off around 6-7 PM MST. Storms and showers will generally be moving to the north northeast at 5-15 MPH. The main concerns associated with storm and showers today will be strong to severe winds and locally heavy rainfall that may lead to flash flooding. Hail and blowing dust are secondary concerns. Temperatures will be warmer today than yesterday with highs around 95-103 degrees. && .PREV DISCUSSION... /issued 326 AM MST Thu Aug 22 2024/ .DISCUSSION...The upper air pattern this morning was characterized by the subtropical high centered over far southeast New Mexico and noticeable troughiness over the Pacific Northwest. To the south, a mesoscale convective complex was rapidly decaying as it drifted to the north and west over Sonora Mexico. After yesterday's thunderstorm activity across southeast Arizona, the thunderstorm potential this afternoon becomes dependent upon multiple considerations including moisture, sunshine, and mesoscale features. Plenty of moisture resides over central and eastern portions of the forecast area with latest GOES precipitable water readings of 1.25 inches in southern Cochise County to around 1.5 inches across western Pima County. However, areas west of Tucson will begin drying out as the mean flow becomes southwesterly through the day. Unlike yesterday, morning convection and associated cloud cover will not be quite as favorable resulting in stronger daytime heating by mid to late morning. 0-6 km shear of 15-20 kts and sufficient CAPE will be supportive of scattered afternoon thunderstorms, a few of which could be strong to severe. Areas that were not worked over yesterday appear to be favored today with the CAMs highlighting areas to the east of Sells. The 22/00Z HREF depicted a 10 percent chance of winds exceeding 50 kts (58 mph) within 25 miles of a point specifically over Pinal County this afternoon and again on Friday afternoon for areas east of Tucson. Friday and Saturday the best chances for afternoon thunderstorms will be shunted further south and east of Tucson and will also be dependent upon convective activity this afternoon. Dry southwesterly flow will continue to dominate the Desert Southwest as a strong trough hangs around the upper Great Basin and Pacific Northwest. Friday may be an interesting transition day with the drier air surging a bit further east and increased dynamic support. Looking ahead into next week, ensembles show ridging building back in place over the Desert Southwest allowing additional moisture to return to the area along with daily chances for afternoon thunderstorms. However, there are differences in the timing and placement of the upper high which may impact how quickly storm chances return. Overall, looking like another average Monsoon day generally to the east of Sells. A few storms may be strong to severe with gusty winds, heavy rain, and small hail being the primary concerns. && .AVIATION...Valid through 23/12Z. Scattered showers and thunderstorms this afternoon and evening at all terminals. Visibility reductions, wind gusts up to 50 kts, heavy rain, and mountain obscurations possible with any thunderstorm. Outside of thunderstorm wind gusts, winds 12 kts or less with a southwest to northwesterly direction. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Mainly afternoon and evening showers and thunderstorms can be expected across southeast Arizona today, with a drying trend Friday through the weekend resulting in a reduction in thunderstorm activity. High temperatures will be near to slightly above normal through the forecast period. Min RH values will be in the 25-35 percent range in most valleys locations today, lowering to around 18-28 percent Friday through the weekend as drier air overspreads the area. Outside of any thunderstorm outflow winds, 20- foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Update...Malarkey Previous...DVS Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:00 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 22, 12:48 PM MST | Areal Flood Advisory | TWC | Pima | 29 min |
| Aug 22, 1:12 PM MST | Dust Storm Advisory | TWC | Pima | 63 min |
| Aug 22, 1:17 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 22, 1:38 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
| Aug 22, 1:50 PM MST | Areal Flood Advisory | TWC | Pinal | 115 min |
| Aug 22, 2:10 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Aug 22, 2:22 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 38 min |
| Aug 22, 2:33 PM MST | Flash Flood Warning | TWC | Pinal | 3 hr |
| Aug 22, 3:00 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 22, 4:47 PM MST | Areal Flood Advisory | TWC | Cochise | 118 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.